Chat Now!   Member Gallery   Anxiety Zone Wire   Games   Social Groups   AZ Member Blogs   Health News  Bored?

Author Topic: Serotonin Syndrome?  (Read 448 times)

0 Members and 1 Guest are viewing this topic.

Offline lcfrogs

  • Full Member
  • ***
  • Posts: 209
  • Country: us
  • Rec's: 3
  • Gender: Female
  • Mood: Lazy
    Lazy
  • Personal text
    • Poke This Member
Serotonin Syndrome?
« on: January 29, 2013, 03:28:23 AM »
Hi everyone,

I am trying to figure out if I had a mild form of serotonin syndrome last night.

Starting several months ago, I started repeating chants in my head at night and it has been hard to fall asleep ever since. These chants cause me a lot of anxiety, but lately it has been so severe that I hear chants almost all day long.

After suffering from the chants all day long yesterday and constantly tapping walls and furniture to try to make it go away, I came down with a headache. I had been chanting so much that it felt like my head was going to explode. However, this headache was not a typical headache. I felt tingles in my head and it felt like my brain was expanding and putting a lot of pressure on my head. Sometimes it would cause me to go into a state of panic and I felt paralyzed with fear.

Somehow it went away when I finally fell asleep, and it hasn't come back so far. My question is, was this weird headache caused by serotonin syndrome?

I have recently increased my dose of Effexor XR. These are my current meds:

Day time:
1 mg Haldol
30 mg Adderall XR
150 mg Effexor XR

Night time:
10 mg Ambien
100 mg Trazodone

Thanks!  :action-smiley-065:
Bookmark and Share
The greatest thing you'll ever learn is just to love and be loved in return.

"Just breathe, it will be okay"- my best friend

<3 LC

Offline insights

  • Hero Member
  • *****
  • Posts: 3164
  • Country: au
  • Rec's: 67
  • Gender: Male
  • Mood: Curious
    Curious
    • Poke This Member
Re: Serotonin Syndrome?
« Reply #1 on: January 29, 2013, 07:05:16 AM »
However, this headache was not a typical headache. I felt tingles in my head and it felt like my brain was expanding and putting a lot of pressure on my head. Sometimes it would cause me to go into a state of panic and I felt paralyzed with fear.

I think it more probable just a fairly normal antidepressant headache plus some extra symptoms triggered by fear. While headache can be a symptom of serotonin syndrome, it is not usually the only one. The other common symptoms are agitation, confusion, diarrhea, dilated pupils, loss of muscle coordination and/or twitching muscles, rapid heart rate with high BP, severe sweating and shivering.

While care needs to be taken with SSRI and some other serotonergic ADs with Adderal, Effexor is fairly mild in that regard. Plus true serotonin ir probably a much rarer condition than the popular literature suggests.

I'm not a fan of polypharmacy prescribing. The fewer number of drugs the better, IMHO. You are on a lot of drugs and seemingly going backwards at an accelerating rate. Frankly I find your entire medication regime odd and suspect at least some of your problems result from it.

In addition to my disquiet about the Haldol, which we've discussed previously, I wonder if you really need to be taking both Ambien and trazodone, and I also wonder whether Adderall might be a significant driver of your insomnia, and perhaps also the chanting.  I suspect you might be far better off with just one of the two ADs proven to be most effective for OCD, Luvox (fluvoxamine) or Anafranil (clomipramine) plus some therapy and, if necessary, maybe a mild mood stabilizer. I really think you should get a second opinion from a psychiatrist if possible.

Ian
Bookmark and Share
NOTE: I'm not a doctor, and particularly not yours, so there may be factors I'm unaware of. Therefore all advice is of a general nature and you should consult your doctor before following any of it, especially before changing med doses.

Offline lcfrogs

  • Full Member
  • ***
  • Posts: 209
  • Country: us
  • Rec's: 3
  • Gender: Female
  • Mood: Lazy
    Lazy
  • Personal text
    • Poke This Member
Re: Serotonin Syndrome?
« Reply #2 on: February 02, 2013, 09:33:01 AM »
Thank you for you input, Ian. I always find your posts extremely helpful.  :yes:

Just wanted to update you that I stopped taking the Effexor XR four or five days ago (I can't remember). I have been sleeping better since I stopped taking it, but the day before yesterday I started feeling really sick and dizzy and it persisted yesterday as well. I was having strange, uncontrollable eyes movements and really bad motion sickness if I moved suddenly. My nurse practitioner told me to go back on a lower dose of Effexor XR and see if that helped. I'm supposed to take 37.5 mg for two weeks and then discontinue.

I have also agreed to go back on the Haldol, after discussing my other options with my nurse practitioner. She said that SSRI's and anti-psychotics are the only types of meds proven to help OCD symptoms, and I have a history of having really bad reactions when I take SSRI's. She gave me other anti-psychotic options but those were even MORE likely to cause weight gain, which is why I agreed to stay on Haldol....but I'm not happy about it and I'm struggling with non-compliance.

My nurse practitioner actually told me that she wouldn't be offended if I wanted to get a second opinion, but she knows me really well because I've been seeing her for years and I'm afraid of change. So I don't know.
Bookmark and Share
The greatest thing you'll ever learn is just to love and be loved in return.

"Just breathe, it will be okay"- my best friend

<3 LC

Offline insights

  • Hero Member
  • *****
  • Posts: 3164
  • Country: au
  • Rec's: 67
  • Gender: Male
  • Mood: Curious
    Curious
    • Poke This Member
Re: Serotonin Syndrome?
« Reply #3 on: February 02, 2013, 06:55:52 PM »
I have been sleeping better since I stopped taking it, but the day before yesterday I started feeling really sick and dizzy and it persisted yesterday as well. I was having strange, uncontrollable eyes movements and really bad motion sickness if I moved suddenly. My nurse practitioner told me to go back on a lower dose of Effexor XR and see if that helped. I'm supposed to take 37.5 mg for two weeks and then discontinue.

You should never quit any psychotropic drug 'cold turkey' as it almost always results in withdrawal symptoms such as the ones you've experienced, or worse. Always taper of them slowly in small increments.

Quote
She said that SSRI's and anti-psychotics are the only types of meds proven to help OCD symptoms, and I have a history of having really bad reactions when I take SSRI's.

There are two antidepressants with a proven track record for treating OCD, the SSRI Luvox (fluvoxamine)  and the tricyclic, Anafranil (clomipramine) which is the most extensively studied OCD drug. Given your experiences with SSRIs, Anafranil would probably be the better choice, however, Luvox is different in chemistry and the way it works to the other SSRIs so might be worth trying too. 

OCD is the most treatment resistant of the anxiety disorders, both to medication and therapy, so you may still need to take a mood stabilizer in addition to an antidepressant, but there are less potentially hazardous ones than Haldol. Given a choice between being overweight or having to live with tardive dyskinesia for the rest of my life, I'd take the pounds/kilos.

Ian
Bookmark and Share
NOTE: I'm not a doctor, and particularly not yours, so there may be factors I'm unaware of. Therefore all advice is of a general nature and you should consult your doctor before following any of it, especially before changing med doses.

 

Related Topics

  Subject / Started by Replies Last post
6 Replies
1299 Views
Last post September 13, 2009, 02:57:57 PM
by RangerDanger
7 Replies
1448 Views
Last post September 30, 2009, 07:58:40 PM
by eduk8or
17 Replies
1164 Views
Last post August 17, 2011, 01:34:03 PM
by Daisy131
8 Replies
1060 Views
Last post October 19, 2011, 03:42:01 AM
by Irishmanwrites
1 Replies
289 Views
Last post October 21, 2012, 06:59:45 AM
by insights
9 Replies
715 Views
Last post November 15, 2012, 07:08:06 PM
by MyMiddleNameisHypo